Studies continue to put a harsh light on proton pump inhibitors (PPIs), which are medications used...READ MORE
Low T Drugs and the Risk of Sleep Apnea
You are probably already aware that certain types of drugs used to treat low testosterone (Low T) have been associated with strokes and heart attacks. However, researchers have also found a link between some Low T medications and another potentially fatal health complication – sleep apnea.
Sleep Apnea 101
One of the most serious – and, unfortunately, common – sleep disorders, sleep apnea is a condition where a person’s breathing is interrupted several times during the night. These pauses can vary in length, ranging from just a few seconds to more than a minute. Some people have these interruptions as many as 30 times a night.
Sleep apnea results in lower oxygen levels, which will rouse the sufferer from a deep sleep. Once this happens, the person may gasp, make a choking sound or snore. Not only does this condition lead to daytime drowsiness, it can also take a very harsh toll on someone’s overall health. Someone with sleep apnea is at a much higher risk of developing several harmful conditions, including:
- Cardiac arrhythmia
- Heart attack
- Heart failure
- High blood pressure
What makes sleep apnea an especially scary problem is that most people are completely unaware they have it. While it may rouse them from a deep sleep at night, it usually does not awaken them completely.
How Low T Products Can Contribute to the Problem
Researchers published a study on Low T products and sleep apnea that appeared in the Journal of Clinical Endocrinologyin 2008. In it, the researchers found that testosterone therapy could be a direct cause of the condition. For six weeks, they studied a group of five men undergoing testosterone therapy. One of the men developed obstructive sleep apnea, while the condition worsened significantly in another. Both men also developed cardiac arrhythmias due to decreased oxygen levels.
A pharmaceutical attorney with Baron & Budd may be able to help if you have suffered health complications after taking a Low T medication such as: